6 doctors weighed in:

Can years of prednisone cause tooth decay?

6 doctors weighed in
Dr. Harvey Shiffman
Dentistry - Cosmetic
1 doctor agrees

In brief: Not cause it but..

Years of Prednisone can diminish your natural immunity which can allow bacteria to cause more rapidly advancing tooth decay.

In brief: Not cause it but..

Years of Prednisone can diminish your natural immunity which can allow bacteria to cause more rapidly advancing tooth decay.
Dr. Harvey Shiffman
Dr. Harvey Shiffman
Thank
Dr. Herman Liem
Dentistry
1 doctor agrees

In brief: Not a direct cause.

Prednisone or glucocorticoid lower your immune response so you are more susceptible to fungal infection, etc.
Tooth decay is caused by bacteria in your mouth. The best defense against tooth decay is removing the bacterial colonies on your teeth and gums by daily regimen of proper brushing and flossing. Also your dentist can place Fluoride varnish after teeth cleaning.

In brief: Not a direct cause.

Prednisone or glucocorticoid lower your immune response so you are more susceptible to fungal infection, etc.
Tooth decay is caused by bacteria in your mouth. The best defense against tooth decay is removing the bacterial colonies on your teeth and gums by daily regimen of proper brushing and flossing. Also your dentist can place Fluoride varnish after teeth cleaning.
Dr. Herman Liem
Dr. Herman Liem
Thank

In brief: Steriods and teeth

Steroids like Prednisone do not cause tooth decay directly but do have an effect on the gums potentially causing recession and exposure of the tooths root that is not covered by enamel and this area can decay.

In brief: Steriods and teeth

Steroids like Prednisone do not cause tooth decay directly but do have an effect on the gums potentially causing recession and exposure of the tooths root that is not covered by enamel and this area can decay.
Dr. Gregori Kurtzman
Dr. Gregori Kurtzman
Thank
Dr. Edward Junn
Emergency Medicine

In brief: Yes

Yes there is potential though I have not seen full study on this.
Prednisone do have side effect of osteoporosis which is thinning of bones. And so it can theoretically affect the bones of the facial structures and the mouth.

In brief: Yes

Yes there is potential though I have not seen full study on this.
Prednisone do have side effect of osteoporosis which is thinning of bones. And so it can theoretically affect the bones of the facial structures and the mouth.
Dr. Edward Junn
Dr. Edward Junn
Thank
Get help from a real doctor now
Dr. Arnon Rubin
Board Certified,
20 years in practice
163K people helped
Continue
108,000 doctors available
Read more answers from doctors